Wisconsin, 2022

Hail in Wisconsin, April 22, 2022

April 22, 2022 · NWS MKX · 1 event in 1 county or zone

A slow moving line of thunderstorms moved across far southeast WI and produced penny to nickel sized hail on the south side of Waukesha. A surge of relatively warm, moist, and unstable air aloft triggered the thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A slow moving line of thunderstorms moved across far southeast WI and produced penny to nickel sized hail on the south side of Waukesha. A surge of relatively warm, moist, and unstable air aloft triggered the thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Apr 22, 6:07 PM CST, 1 hour 53 minutes earlier.

Area forecast discussion, Apr 22, 6:07 PM CST, 1 hour 53 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Milwaukee/Sullivan WI
707 PM CDT Fri Apr 22 2022

.UPDATE...
(Issued 706 PM CDT Fri Apr 22 2022)

A line of thunderstorms developed along the 925mb warm front this
evening. The line is currently from Madison to just west of Lake
Geneva and will make its way east to the lakeshore over the next
two hours. We already had a few reports of penny and nickel size
hail for the cell near Milton. Expect that penny size hail would
be our main threat with his line given marginal instability and
modest shear. Gusty winds up to 40 mph are possible as well.

Cronce

&&

.SHORT TERM...
(Issued 459 PM CDT Fri Apr 22 2022)

Tonight and Saturday:

The main area of rain has begun to move eastward out of southern
Wisconsin this afternoon along the axis of 850mb frontogenesis.
Additional scattered rain showers and a small chance for some
thunderstorms will remain possible through this evening. The
chance for any thunderstorms this evening, will be dependent on if
the instability increases enough to support storms. As we head
into the late evening hours, the surface front will lift through
southern Wisconsin and bring an end to the rain showers.

Much warmer temperatures and dry conditions are expected Saturday,
with temperatures in the upper 70s expected across southern
Wisconsin. A few locations may even crack 80 tomorrow. There is
some uncertainty with how warm conditions will be along the Lake
Michigan lakeshore, as any onshore component to the winds could
knock down the temperatures. Winds will shift to southerly and be
gusty on Saturday ahead of an approaching low pressure system.

Patterson

&&

.LONG TERM...
(Issued 459 PM CDT Fri Apr 22 2022)

Saturday night through Friday:

Low pressure over the Dakotas Saturday night will track northeast
into Ontario on Sunday. The persistent breezy southerly winds will
aid in the moisture advection ahead of this low pressure. PWAT
values will climb to around 1.5 inches for Late Saturday night
into Sunday morning. Showers and storms are expected to develop
and move across southern Wisconsin as the cold front moves across
the state late Saturday into Sunday. These showers and storms are
expected to weaken as they move across the state due to weakening
mid/low level convergence. Dry air is expected to move in behind
the cold front quickly Sunday afternoon and evening bringing an
end to the rain showers.

Cooler temperatures with highs in the mid to upper 40s and lows
in the mid 20s to low 30s will start behind the cold front Sunday
night and persist into the start of the work week as a few weak
shortwave troughs pass. These shortwave troughs are expected to
support the continued gradual cold air advection. Guidance
suggests another deeper trough digging into the Great Lakes Region
from Canada Monday, but there is uncertainty on how far south
this trough will dig into the region. With dry air dominating the
low to mid levels, conditions are expected to remain dry on
Monday.

High pressure will then move into the Great Lakes Region for
Tuesday and Wednesday. Conditions are expected to remain dry and
as the high pressure move eastward of the state, warm air
advection will start to kick in and bring some slightly warmer
temperatures. As the mid level moisture and warm air advection
kicks in guidance tries to suggest some rain showers on Thursday,
but due to uncertainty kept chances low.

Patterson

&&

.AVIATION...
(Issued 459 PM CDT Fri Apr 22 2022)

The main area of rain is beginning to move eastward out of
Wisconsin this afternoon. Additional scattered showers are
expected to develop and move across southern Wisconsin this
evening. There remains a slight chance for some thunderstorms
through this evening. With the small chance for thunderstorms kept
thunder out of the TAFs for now. Ceiling have begun to drop to
around 500 to 1000 ft this afternoon. These lower ceilings are
expected to persist into the overnight hours. There may be a
period of low level wind shear this evening and overnight. VFR
conditions are expected to return Saturday with some gusty
southerly winds.

Patterson

&&

.MARINE...
(Issued 459 PM CDT Fri Apr 22 2022)

Breezy easterly winds will continue across the lake through
tonight as high pressure moves northeast from Ontario into Quebec.
The winds will remain breezy on Saturday and shift to southerly
ahead of an approaching low pressure system. A Small Craft
Advisory is in effect through Sunday for the breezy winds. As low
level moisture increase over the chilly waters of Lake Michigan,
fog could develop this evening into the overnight hours.

Patterson

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...Small Craft Advisory...LMZ643-LMZ644-LMZ645-LMZ646 until 7 PM
     Sunday.

&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Apr 22, 2:11 PM CST, 5 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
311 PM CDT Fri Apr 22 2022

WIZ046-047-051-052-056>060-062>072-232015-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
311 PM CDT Fri Apr 22 2022

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

There is a chance for thunderstorms this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

There is a chance for thunderstorms Saturday night and Sunday.

Southerly wind gusts to 45 mph will be possible on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

LMZ643>646-232015-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
311 PM CDT Fri Apr 22 2022

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Tonight

A Small Craft Advisory is in effect for breezy easterly winds and
building waves.

There is a chance for thunderstorms this afternoon and evening.

Fog may develop tonight as low level moisture increases over the
chilly waters of Lake Michigan.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

Winds and waves will remain at Small Craft Advisory levels for
much of the time through Sunday.

There is a chance for thunderstorms Saturday night and Sunday.

The chance for fog will continue for Saturday and Sunday.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-232015-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
311 PM CDT Fri Apr 22 2022

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Tonight

There is a chance for thunderstorms this afternoon and evening.

Fog may develop tonight as low level moisture increases over the
chilly waters of Lake Michigan.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

There is a chance for thunderstorms Saturday night and Sunday.

The chance for fog will continue for Saturday and Sunday.

www.weather.gov/mkx

In the hours before

Local storm report, Apr 22, 5:58 PM CST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
658 PM CDT FRI APR 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     HAIL             MILTON                  42.77N 88.96W
04/22/2022  E0.50 INCH       ROCK               WI   PUBLIC

            MOSTLY PEA TO DIME SIZED, WITH A FEW UP TO
            NICKEL SIZED.

&&

ARB
Special weather statement, Apr 22, 6:02 PM CST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
702 PM CDT Fri Apr 22 2022

WIZ069-070-230100-
Walworth WI-Rock WI-
702 PM CDT Fri Apr 22 2022

...A strong thunderstorm will impact portions of Walworth and
northeastern Rock Counties through 800 PM CDT...

At 702 PM CDT, broadcast media reported a line of strong
thunderstorms 8 miles north of Darien, or 8 miles south of
Whitewater, moving east at 25 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Broadcast media.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Whitewater, Elkhorn, Delavan, Lake Geneva, Milton, East Troy,
Williams Bay, Genoa City, Walworth, Fontana-On-Geneva Lake, Darien,
Como, Pell Lake, Potter Lake, Powers Lake, Lake Koshkonong,
Burlington, Richmond, Springfield and La Grange.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4285 8901 4284 8831 4250 8831 4250 8864
TIME...MOT...LOC 0002Z 278DEG 20KT 4271 8877

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

MRC
Special weather statement, Apr 22, 6:44 PM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
744 PM CDT Fri Apr 22 2022

WIZ064-065-070-230115-
Walworth WI-Waukesha WI-Jefferson WI-
744 PM CDT Fri Apr 22 2022

...A strong thunderstorm will impact portions of northeastern
Walworth, southwestern Waukesha and southeastern Jefferson Counties
through 815 PM CDT...

At 744 PM CDT, Doppler radar was tracking a strong thunderstorm near
Whitewater, moving east at 15 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Whitewater, East Troy, Palmyra, Eagle, Hebron and Troy Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4282 8869 4292 8876 4293 8841 4276 8840
TIME...MOT...LOC 0044Z 268DEG 15KT 4286 8867

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

MRC
Special weather statement, Apr 22, 7:12 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
812 PM CDT Fri Apr 22 2022

WIZ070>072-230145-
Walworth WI-Racine WI-Kenosha WI-
812 PM CDT Fri Apr 22 2022

...A strong thunderstorm will impact portions of northeastern
Walworth, western Racine and northwestern Kenosha Counties through
845 PM CDT...

At 811 PM CDT, Doppler radar was tracking a strong thunderstorm near
East Troy, moving east at 20 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Union Grove, East Troy, Paddock Lake, Rochester, Wheatland, Browns
Lake, Bohners Lake, Eagle Lake, Waterford North, Salem, Burlington,
Waterford, Brighton, Honey Creek, Kansasville and North Cape.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4262 8833 4276 8852 4281 8804 4254 8807
TIME...MOT...LOC 0111Z 274DEG 17KT 4270 8838

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

MRC
Special weather statement, Apr 22, 7:45 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
845 PM CDT Fri Apr 22 2022

WIZ065-066-071-072-230230-
Waukesha WI-Milwaukee WI-Racine WI-Kenosha WI-
845 PM CDT Fri Apr 22 2022

...Strong thunderstorms will impact portions of southern Milwaukee,
Racine, southeastern Waukesha and Kenosha Counties through 930 PM
CDT...

At 844 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Mukwonago to near Paddock Lake. Movement was
east at 20 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Milwaukee, Kenosha, Racine, New Berlin, Greenfield, Oak Creek, Mount
Pleasant, Muskego, South Milwaukee, Pleasant Prairie, Cudahy,
Greendale, St. Francis, Hales Corners, Mukwonago, Sturtevant, Union
Grove, Paddock Lake, Franklin and Wind Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4252 8812 4277 8831 4284 8831 4284 8836
      4292 8842 4298 8786 4295 8784 4288 8785
      4285 8783 4278 8775 4276 8777 4271 8777
      4266 8781 4261 8782 4259 8781 4251 8781
TIME...MOT...LOC 0144Z 265DEG 19KT 4287 8834 4260 8811

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

BOXELL

The radar

The Milwaukee radar (KMKX), 27 km away, was scanning. The volume nearest the first event began at 02:00 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Waukesha

When
April 22, 8:00 PM CST
Where
Waukesha County, 2.07 mi S of Downtown Waukesha
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.990, -88.220

Pictures provided of the penny to nickel sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2022Every state in 2022This day in weather historyWarnings in Wisconsin, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1014080.